MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. 15 DEG AUGMENT BASEPLATE FULL WEDGE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

ASCENSION ORTHOPEDICS, INC. 15 DEG AUGMENT BASEPLATE FULL WEDGE; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Catalog Number GBP-0990-502-15F
Medical Device Problem Codes Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an aetos reverse total shoulder, the head of the 4.5mm center screw 40mm broke while trying to advance the screw, leaving it too proud to engage the glenosphere set screw.(b)(6) dr.Made the decision to remove the 15 deg augment baseplate full wedge and in the process of removing it, the threads of the baseplate inserter broke off in the center post of the baseplate.The thread inside the baseplate that guides and captures the center screw also broke from inside the post, leaving the center screw (without the screw head) with the capture thread still inside the vault of the glenoid.(b)(6) dr.Engaged the inserter onto the baseplate and tried backslapping the inserter handle and wiggling the handle/baseplate to disengage the baseplate from the native glenoid.After also using an osteotome to try to lever the baseplate off the glenoid, he was stuck with the baseplate may a few millimeters off the glenoid.Thinking the center screw was holding him up, he tried to spin the baseplate counterclockwise to try to unscrew the baseplate off the center screw.After going back and forth for a long time, the screw threads of the machined, baseplate & glenosphere inserter broke off flush with the face of the baseplate.The procedure was resumed, after a significant delay, with a s+n back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual evaluation of the 15 deg augment baseplate found that the device was significantly damaged.Starting at the top of the baseplate, the peripheral screw holes on the baseplate were gouged and scratched.This is consistent with tool marks, possibly from removal of the baseplate.The threaded port on the baseplate was blocked with the threaded tip that had fractured off from the baseplate/glenosphere inserter.The notch near the threaded center port was fractured on one side, this is most likely a result of the baseplate/glenosphere inserter breaking off into the center port.There were significant scratches/gouges on the sides of the implant, this is most likely a result of tool marks from implant removal.The porous surface on the underside of the device had shown signs of being filed down, this is consistent with expected damage form the used of an osteotome to assist in implant removal.Finally, the internal threads of the center post that were visible did appear to be damaged.Specifically, the threads were bent and rolled at the edges.Based on the reported series of events, its more than likely the threads were damaged during the removal of the baseplate.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the implant and instrumentation manufacturing specification, all implants and instrumentation will be 100% visually inspected for any defect or damage.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.The most probable cause for the reported event is incorrect surgical technique.Per the surgical technique, in order to remove the baseplate, first the peripheral and center screw are removed.A narrow osteotome is then used to break any bony ingrowth on the backside of the baseplate to the face of the glenoid.Then the baseplate inserter is disassembled, and the draw rod is attached to the baseplate.The underside of the strike plate is struck with several firm taps to remove the baseplate.The series of events reported within the complaint do not align with the removal process outlined within the surgical technique.The description indicates that the center screw was still in the baseplate when the doctor engaged the inserter that was from visual evidence still fully assembled to then try backslapping the baseplate off the glenoid.Failure to remove the center screw would not only impede baseplate removal but would damage the implant and subsequent instruments used in the process.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
15 DEG AUGMENT BASEPLATE FULL WEDGE
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18614323
Report Number3002788818-2024-00014
Device Sequence Number18019667
Product Code KWS
UDI-Device Identifier00885556814390
UDI-Public885556814390
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K230572
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberGBP-0990-502-15F
Device Lot Number700007791
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2024
Supplement Date Received by Manufacturer04/17/2024
Initial Report FDA Received Date01/31/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown